North Dakota, 2011Hail and Damaging Wind in North Dakota, May 9 to 10, 2011
May 9 to 10, 2011 · NWS FGF · 4 events in 3 counties and zones
For the second straight night, elevated thunderstorms tracked across portions of southeast North Dakota and west central Minnesota. Early in the morning of the 10th, one supercell tracked from western Sargent and Ransom County, North Dakota, northeast to Fargo/Moorhead, and on to the east-northeast toward Bemidji, Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For the second straight night, elevated thunderstorms tracked across portions of southeast North Dakota and west central Minnesota. Early in the morning of the 10th, one supercell tracked from western Sargent and Ransom County, North Dakota, northeast to Fargo/Moorhead, and on to the east-northeast toward Bemidji, Minnesota. The storm produced large hail along its entire path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 9, 7:55 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, May 9, 7:55 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
855 PM CDT MON MAY 9 2011
.DISCUSSION...
FORECAST CHALLENGE TONIGHT WILL BE PRECIPITATION CHANCES AND
OVERNIGHT LOWS. GENERALLY QUIET WEATHER IS EXPECTED FOR THE
REMAINDER OF THE EVENING HOURS. THE BEST CHANCE OF LATE
NIGHT...AFTER 06Z...SHOWER AND THUNDERSTORM ACTIVITY SHOULD REMAIN
IN WESTERN PORTIONS OF THE FORECAST AREA. SATELLITE AND REGIONAL RADAR
TRENDS CURRENTLY SHOW ACTIVITY IN WESTERN SD BEGINNING TO EXPAND
TO THE NORTH AND EAST. CURRENTLY...LIGHT SHOWER ACTIVITY PERSISTS
IN THE NORTHERN DEVILS LAKE BASIN THIS EVENING. HOWEVER...00Z KBIS
SOUNDING SHOWS A CAPPING INVERSION STILL IN PLACE AROUND THE 850
MILLIBAR LEVEL. DYNAMICS OF DEVELOPING NOCTURNAL LOW LEVEL
EASTERLY JET WILL NEED TO OVERCOME THIS FIRST BEFORE MORE
ENERGETIC SD THUNDERSTORM ACTIVITY SLOWLY SPREADS FARTHER NORTHEAST
LATER TONIGHT.
OTHERWISE...EXTENSIVE CLOUD COVER SHOULD REMAIN IN PLACE FOR THE
REMAINDER OF THE NIGHT. OVERNIGHT LOWS SHOULD BE SIMILAR TO LAST NIGHT.
THUS...CURRENT TEMPERATURE GRIDS APPEAR TO BE REASONABLE. NO OTHER
SIGNIFICANT CHANGES TO THE PACKAGE.
&&
.AVIATION...
WIDESPREAD MVFR CEILINGS ARE EXPECTED TO REMAIN ACROSS THE
FORECAST AREA OVERNIGHT. SHOWER AND THUNDERSTORM ACTIVITY ARE
STILL POSSIBLE LATER TONIGHT AS CELLS CURRENTLY IN THE WESTERN
DAKOTAS ATTEMPT TO MOVE NORTH-NORTHEAST OVERNIGHT. THE AIRPORTS MOST
LIKELY TO SEE PRECIPITATION AFTER 06Z ARE ONCE AGAIN GENERALLY ALONG
AND SOUTHWEST OF A KDVL-KFAR-KFFM LINE. EASTERLY SURFACE WINDS ARE
EXPECTED TO INCREASE ON TUESDAY AS THE LOW PRESSURE CENTER MOVES
NORTHWARD. THERE IS A CHANCE OF THUNDERSTORM ACTIVITY...SOME
POSSIBLY SEVERE...TUESDAY AFTERNOON. HOWEVER...THIS WILL BE
DEPENDENT ON A PROLONGED PERIOD OF SUNSHINE TUESDAY WHICH WOULD
ENHANCE LOW LEVEL INSTABILITY ACROSS THE FORECAST AREA.
&&
.HYDROLOGY...
MODERATE TO MINOR FLOODING CONTINUES IN THE BASIN OF
THE RED RIVER OF THE NORTH...WITH THE EXCEPTION OF WEST FARGO
WHICH IS STILL IN MAJOR CATEGORY. THE RIVER LEVEL AT ABERCROMBIE
IS THE NEXT ONE TO FALL BELOW MINOR FLOOD STAGE OVERNIGHT. IF THE
PRECIPITATION FROM LAST NIGHT DOES NOT REVERSE THE SLOW FALLING
TREND TONIGHT...THE MINOR FLOOD STAGE WILL BE DROPPED FOR THIS
POINT TUESDAY MORNING.
OTHERWISE MOST AREA RIVERS ARE RESPONDING ABOUT AS FORECAST. THE
CURRENT FORECASTS CONTAIN 24 HOURS OF FORECAST PRECIPITATION...SO
ADDITIONAL RAINFALL WILL HAVE TO BE FACTORED INTO LATER FORECASTS.
THE MOST LIKELY SCENARIO IS A SLOWING IN THE RATE OF FALL OR
MINOR RISES...ALL DEPENDENT ON WHERE THE HEAVIEST RAINS OCCUR.
STAY TUNED TO LATER RIVER PREDICTIONS.
AREAL FLOOD WARNINGS CONTINUE ALONG THE MAINSTEM RED NORTH OF OSLO
TO CANADA...IN CASS COUNTY FROM KINDRED TO HARWOOD...IN PEMBINA
COUNTY DOWNSTREAM OF WALHALLA THROUGH NECHE INTO PEMBINA. A FLOOD
ADVISORY HAS REPLACED THE AREAL FLOOD WARNING IN THE DEVILS LAKE BASIN
AS OVERLAND RUNOFF HAS SUBSIDED. SEE SPECIFIC FLOOD STATEMENTS FOR
MORE DETAILS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
BRAMER
Hazardous weather outlook, May 9, 3:50 AM CST, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
450 AM CDT MON MAY 9 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
450 AM CDT MON MAY 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR. THERE
IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS A PORTION OF
SOUTHEAST NORTH DAKOTA...MAINLY DURING THE EVENING HOURS. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.
WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC
LOCATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY
INTO TUESDAY NIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS ACROSS MUCH OF THE REGION FOR TUESDAY AFTERNOON
INTO THE EVENING HOURS. THE SITUATION IS STILL UNCERTAIN...BUT
LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND A
TORNADO OR TWO WOULD BE POSSIBLE.
WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC
LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY.
TG
In the hours before
Local storm report, May 9, 6:38 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL 2 NW NORCROSS 45.89N 96.23W
05/09/2011 E1.00 INCH GRANT MN PUBLIC
DRIFTS OF HAIL SEVERAL INCHES DEEP IN YARD.
&&
BRAMERThunderstorm Wind, Sargent
- When
- May 9, 11:30 PM CST
- Where
- Sargent County, 2.96 mi ENE of Brampton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -97.720
A basketball hoop set was blown down along with several large tree branches. A trampoline was blown onto a tractor nearly a hundred feet away.
Hail, Sargent
- When
- May 9, 11:30 PM CST to 11:35 PM CST
- Where
- Sargent County, 2.96 mi ENE of Brampton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -97.720
Pea to penny sized hail fell.
Hail, Ransom
- When
- May 10, 12:05 AM CST to 12:15 AM CST
- Where
- Ransom County, 5.85 mi SSE of Englevale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.320, -97.860
Pea to quarter sized hail fell off and on for about 10 minutes.
Hail, Cass
- When
- May 10, 2:15 AM CST
- Where
- Cass County, 0.94 mi W of Riverside
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.870, -96.900
The large hail broke windows on a car.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kansas, May 9, 20111 death · 2 events
- Strong Wind in Arizona, May 9, 2011$11 million · 1 event
- Wildfire in Texas, May 9 to 22, 2011$240,000 · 2 events
- Flash Flood and Hail in Wyoming, May 9, 2011$163,000 · 1.5 in hail · 3 events
- Hail and High Wind in Wisconsin, May 9, 2011$125,000 · 55 kt wind · 7 events
- Lightning Strikes in Wisconsin, May 9, 20112 injured · $65,000 · 2 events
- Tornadoes and Hail in South Dakota, May 9, 2011$17,000 · EF1 · 4 events
- Tornado and Damaging Wind in South Dakota, May 9, 2011$50,000 · EF0 · 2 events
- Strong Wind in Colorado, May 9, 20112 injured · 1 event
- Tornadoes and Hail in Nebraska, May 9, 2011EF0 · 8 events
- Flash Flooding and Flooding in South Dakota, May 9 to 10, 20118 events
- Hail in Minnesota, May 9, 20110.88 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317467, 317468, 317469, 290127.